Alert archive / Indiana / Wind Advisories in 2020
Wind Advisory 5, NWS Northern Indiana
NWS Northern Indiana issued this wind advisory at Apr 9, 2020, 4:04 AM EDT for 4 counties in Michigan; 8 counties in Ohio; 21 counties in Indiana. It took effect at Apr 9, 2020, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 4:04 AM EDT (08:04 UTC)
- In effect from
- Apr 9, 2020, 11:00 AM EDT
- Expired
- Apr 9, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Northern Indiana
All 33 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS73 KIWX 090804 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 404 AM EDT Thu Apr 9 2020 INZ004>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004- 005-015-016-024-025-091600- /O.NEW.KIWX.WI.Y.0005.200409T1500Z-200410T0000Z/ St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 404 AM EDT Thu Apr 9 2020 /304 AM CDT Thu Apr 9 2020/ ...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. Isolated gusts in excess of 50 mph possible in showers this afternoon. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 11 AM EDT /10 AM CDT/ this morning to 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
630 WWUS73 KIWX 091521 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1121 AM EDT Thu Apr 9 2020 INZ003-MIZ077-078-092330- /O.EXA.KIWX.WI.Y.0005.000000T0000Z-200410T0000Z/ La Porte-Berrien-Cass MI- Including the cities of Michigan City, La Porte, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 1121 AM EDT Thu Apr 9 2020 /1021 AM CDT Thu Apr 9 2020/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. Isolated gusts in excess of 50 mph possible in showers this afternoon. * WHERE...In Indiana, La Porte County. In Michigan, Berrien and Cass MI Counties. * WHEN...From 11 AM EDT /10 AM CDT/ this morning to 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ INZ004>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004- 005-015-016-024-025-092330- /O.CON.KIWX.WI.Y.0005.000000T0000Z-200410T0000Z/ St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1121 AM EDT Thu Apr 9 2020 /1021 AM CDT Thu Apr 9 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. Isolated gusts in excess of 50 mph possible in showers this afternoon. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 11 AM EDT /10 AM CDT/ this morning to 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
648 WWUS73 KIWX 092354 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 754 PM EDT Thu Apr 9 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-100100- /O.EXP.KIWX.WI.Y.0005.000000T0000Z-200410T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 754 PM EDT Thu Apr 9 2020 /654 PM CDT Thu Apr 9 2020/ ...WIND ADVISORY WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS EVENING... Northwest winds will continue to gradually diminish early this evening with gusts in excess of 30 mph at times through midnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Apr 9, 3:33 AM EDT, 31 minutes earlier.
Area forecast discussion, Apr 9, 3:33 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
333 AM EDT Thu Apr 9 2020
.SYNOPSIS...
Issued at 207 AM EDT Thu Apr 9 2020
Windy and much cooler conditions are expected today. Winds may gust
over 40 mph at times, with highs only in the mid 40s. Scattered rain
showers will also be possible in the afternoon as an upper level
disturbance tracks through. Cool and dry conditions are then
expected Friday and Saturday before rain chances return on Sunday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 333 AM EDT Thu Apr 9 2020
What a difference a day makes. Upstream sw disturbance over srn WI
will drive quickly esewd into nrn OH by mid morning and likely spark
a few shra extreme northeast toward daybreak. Otherwise deepening
upper level trough aloft along with substantial cold advection sets
the stage for a very windy day with aftn shallow convection likely
as vicious 500mb temps colder than -30C develop. While sfc based
cape deemed insufficient to foster sufficiently deep updrafts for
charge separation (thunder), do expect graupel/small hail in deeper
convective cores with favorable hail growth zone between 5-10K ft.
Rapid mixed layer deepening expected this morning given strong
insolation/diurnal heating before temps aloft plummet behind
secondary sw dropping through base of digging upper trough. This
will promote a very windy afternoon with gusts in excess of 40mph
and exacerbated with gusts in excess of 50mph in showers.
Winds diminish abruptly this evening with sunset. Inland clearing
follows overnight along with ridge poking in from the plains and
will make for a chilly night.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT Thu Apr 9 2020
A cool and unsettled period upcoming within progressive pattern
aloft across NOAM.
Cool and breezy start Friday in wake of deep cyclone wrapping up
through New England. Sfc ridge shifts quickly off the se coast by
Sat as warm advection spreads into the wrn lakes ahead of vigorous
developing plains cyclone. Some rain possible late Sat aftn west
timed with leading return moisture current but more likely delayed
til Sat night. More significant/widespread rains expected late Sun
as ejecting strong srn stream disturbance phases with intense nrn
stream wave which leads to a sig/deepening cyclone lifting out
through the wrn OH valley especially as deformation zone intensifies
with time into Sun night.
Sys ejects rapidly into Canada Mon yet leaves behind a deep neg
height anomaly parked across the nrn lakes. In turn chilly low level
thermal through will persist through late week before eroding out by
next weekend and result in much below normal temps (40s highs/20s
lows). Several minor/hard to time disturbances wrapping through base
of James Bay centered mean trough may bring additional bouts of
showers at times mid to late week as blend rife with pops.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 207 AM EDT Thu Apr 9 2020
Pesky LIFR ceilings at KSBN will linger for a bit more before mixing
out to mostly clear skies. Upstream observations suggest the low
cloud deck breaking up to VFR conditions as drier air works its way
into the area, especially as wind speeds increase. Have the BKN004
deck exiting by 08z, but wouldn't be surprised to see it depart
sooner than forecast (will amend as needed). At KFWA, expect SCT025
(per upstream observations), but could see a very brief shift to
MVFR ceilings at BKN025 before skies clear out. The main focus then
turns to winds and afternoon showers. Expect WNW wind gusts up to 35
knots this afternoon as cold air advection really kicks in behind
the cold front. Cold air aloft will create enough instability for
rain showers...which may mix with some graupel (wasn't confident
enough to include graupel in TAF at this point). Shower activity may
help mix down some higher gusts, potentially in the 40-45 knot
range. Otherwise, winds die down later tonight (especially after 3Z)
and temps fall down to near freezing.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 11 AM EDT /10 AM CDT/ this morning to 8 PM
EDT /7 PM CDT/ this evening for INZ004>009-012>018-020-
022>027-032>034.
Lakeshore Flood Advisory from 7 AM this morning to 7 AM CDT
Friday for INZ003.
MI...Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for MIZ079>081.
Lakeshore Flood Advisory from 8 AM this morning to 8 AM EDT
Friday for MIZ077.
OH...Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for OHZ001-002-004-005-015-016-024-025.
LM...Small Craft Advisory until 8 AM EDT this morning for LMZ043-046.
Gale Warning from 8 AM this morning to 5 AM EDT Friday for
LMZ043-046.
&&
SYNOPSIS...MCD/Steinwedel
SHORT TERM...T
LONG TERM...T
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 8, 9:18 PM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 918 PM EDT Wed Apr 8 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-100130- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 918 PM EDT Wed Apr 8 2020 /818 PM CDT Wed Apr 8 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions are expected on Thursday with gusts to 40 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-100130- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 918 PM EDT Wed Apr 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY... ...GALE WATCH IN EFFECT FROM 8 AM EDT THURSDAY THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Northwest gales hazardous for small craft are possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Watch. Northwest gales hazardous for small craft are possible Thursday through Friday. INZ003-MIZ077-100130- La Porte-Berrien- 918 PM EDT Wed Apr 8 2020 /818 PM CDT Wed Apr 8 2020/ ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THURSDAY TO 8 AM EDT /7 AM CDT/ FRIDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Windy conditions are expected to develop late tonight with gusts in excess of 40 mph possible. This may result in lake shore flooding as waves build late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Windy conditions will continue Thursday and Friday with gusts in excess of 40 mph at times. Strong winds and large waves may result in lakeshore flooding Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:31 PM EDT | Special Weather Statement | IWX | Allen, Defiance, Henry, Paulding, Putnam, Van Wert | 44 min |
| Apr 8, 8:19 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells | 41 min |
| Apr 8, 10:25 PM EDT | Gale Warning | IWX | 30 hr | |
| Apr 9, 3:39 PM EDT | Small Craft Advisory | IWX | 28 hr |
Nearby
Wind Advisories in Indiana, 2020Wind Advisories in Ohio, 2020Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.